Kentucky, 2018

Flash Flooding and Debris Flows in Kentucky, May 18, 2018

May 18, 2018 · NWS JKL · 7 events in 5 counties and zones

Numerous showers and thunderstorms developed this afternoon, extending into the evening ahead of an upper level disturbance. While storms were progressive in nature, continued development and repeated rounds of moderate to heavy rainfall over certain locations led to instances of flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
$200
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous showers and thunderstorms developed this afternoon, extending into the evening ahead of an upper level disturbance. While storms were progressive in nature, continued development and repeated rounds of moderate to heavy rainfall over certain locations led to instances of flash flooding. The heavy rainfall also caused a mudslide which damaged a mobile home in Perry County. Additionally, a cloud to ground lightning strike near Somerset set a hay barn on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 18, 3:01 PM EST, 54 minutes earlier.

Area forecast discussion, May 18, 3:01 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
401 PM EDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 300 PM EDT FRI MAY 18 2018

Scattered to numerous showers and storms will be ongoing across
eastern Kentucky this afternoon through early this evening. This
activity should taper off to isolated to scattered showers and
isolated storms tonight, after we lose daytime heating. Showers
and storms should begin to increase in number again by mid to late
Saturday morning, as a trough of low pressure moves across the
region. Locally heavy rainfall and isolated instances of flooding
will be possible on Saturday, especially during the afternoon and
early evening hours. The rain should steadily taper off Saturday
night, as the trough moves off to our east. Temperatures will
continue to run above normal, with lows the next two nights
expected to fall only into the low to mid 60s, with highs on
Saturday forecast to max out in the upper 70s and lower 80s. Winds
should be generally light and variable outside any thunderstorms
or intense rain showers.

.LONG TERM...(Sunday through Friday)
Issued at 400 PM EDT FRI MAY 18 2018

Mean ridging across the western Atlantic coupled with progressive
flow aloft from Canada through the Tennessee Valley and a nearby
frontal boundary will keep a warm and unsettled pattern in the
offing across eastern Kentucky. High temperatures will continue to
range in the low-mid 80s with lows generally cooling into the low-
mid 60s.

Despite weak upper ridging and relatively lower moisture moving in
Sunday, the approach of some weak height falls and a frontal
boundary combined with residual moisture will bring the chance for
showers and thunderstorms through the afternoon into the evening.
Increasing return flow, approach of an upper impulse pushing into
the upper Midwest and Great Lakes, and proximity of the
aforementioned front will bring better chances of showers and storms
Monday. A northern stream disturbance rotating through Quebec by
midweek will attempt to push the frontal boundary south across
eastern Kentucky, creating additional shots for rainfall.

May see an overall lull in precipitation later Wednesday into
Thursday behind the front and ahead of a surface ridge off to the
north as drier northwest flow filters in through the upper
levels. However, speedy return flow via energy approaching out of
the west will bring rain chances back by the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 133 PM EDT FRI MAY 18 2018

Expecting VFR conditions across the area as a whole during the TAF
period, but any individual TAF site could experience MVFR to IFR
conditions due to shower or thunderstorm activity this afternoon
into early this evening. Any thunderstorms that form should
dissipate by around 3Z tonight, leaving only isolated to scattered
showers behind. Patchy valley fog will likely form overnight as
well, but this should not affect any of the TAF sites. SCT to BKN
cloud cover will persist through out the period as well, with some
instances of OVC high clouds possible. Showers and storms should
begin increasing in number again toward the end of the TAF period.
Winds on the whole should be light and variable. Winds with any
thunderstorm or intense shower could be quite gusty.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...GUSEMAN
AVIATION...AR
Hazardous weather outlook, May 18, 2:55 PM EST, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
355 PM EDT Fri May 18 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 PM EDT Fri May 18 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, and could
produce locally heavy rainfall which could cause isolated
instances of flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Thursday, mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/AR

In the hours before

Special weather statement, May 18, 3:21 PM EST, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT FRI MAY 18 2018

KYZ083-182045-
Wayne-
421 PM EDT FRI MAY 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...

At 421 PM EDT, a strong thunderstorm was located over Cabell, or 8
miles west of Monticello, moving north at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Monticello, Cabell, Zula, Parnell, Susie and Alpha.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3698 8486 3683 8480 3674 8501 3676 8501
      3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2021Z 161DEG 12KT 3687 8500

GREIF

The radar

The Jackson,KY radar (KJKL), 47 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 debris flow, 1 lightning, 1 strong wind. Local standard time, as filed.

Flash Flood, Morgan

When
May 18, 3:55 PM EST to 7:05 PM EST
Where
Morgan County, 1.29 mi WSW of Moon to 0.88 mi SW of Moon
Cause
Heavy Rain
Property damage
$30,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.970, -83.070

Dispatch reported flowing water covering the road on Lick Branch near the Kentucky Highway 437 bridge in Dingus. Near Moon, heavy rainfall caused water to quickly rise and inundate area basements.

Flash Flood, Magoffin

When
May 18, 5:26 PM EST to 6:56 PM EST
Where
Magoffin County, 0.69 mi SSE of Hendricks to 0.72 mi SSE of Hendricks
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.711, -83.113

Emergency Management relayed a report of water flowing over Kentucky Route 30 near the Middle Fork of the Licking River southwest of Salyersville, making the road impassable. Road damage was also prevalent due to the swiftly flowing water.

Lightning, Pulaski

When
May 18, 6:17 PM EST
Where
Pulaski County, 0.55 mi E of West Somerset
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.080, -84.610

Local media relayed a report of a hay barn set on fire by a lightning strike near Somerset.

Flash Flood, Jackson

When
May 18, 7:45 PM EST to 9:45 PM EST
Where
Jackson County, 1.13 mi ENE of Annville to 0.86 mi NW of Welchburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.327, -83.951

Dispatch reported water flowing over the road between Kentucky Highway 3630 and U.S. Highway 421 east of Annville.

Strong Wind, Jackson

When
May 18, 7:45 PM EST
Where
Jackson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

Dispatch reported a tree blown down onto power lines on Kentucky Highway 290 south of McKee.

Debris Flow, Perry

When
May 18, 8:48 PM EST
Where
Perry County, 0.88 mi NE of Leatherwood to 0.85 mi NE of Leatherwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.040, -83.170

Local media reported a mudslide near Leatherwood, resulting in damage to a trailer below the falling mud and water.

Debris Flow, Perry

When
May 18, 9:30 PM EST
Where
Perry County, 2.25 mi WSW of Daisy to 2.18 mi WSW of Daisy
Cause
Heavy Rain
Crop damage
$100
Reported by
Broadcast Media
Coordinates
37.112, -83.140

A local media outlet reported a mudslide, resulting in a downed tree across a roadway south of Viper.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745485, 745486, 745484, 745487, 745488, 745661, 745662.